e-med Home Page
General Practice - our routine services Health Checks - preventative health screening Diving Medicals Travel Clinic Health At Work - e-med your company doctor Download the e-med Medical Dictionary iPhone and Android app
What We Do - all the services at e-med
Your Doctor
Why Us - advantages of using e-med
Join - become a member of e-med
FAQs - Frequently Asked Question about e-med
Medipac - medication for those going abroad

Free medical consultations with the e-med Nurse

e-med Arabic
 

NEW! - The A-Z of Dive Medicine

Frequently Asked Dive Medical Problems
Animal Hazards Bends
Cancer Cardiovascular System
Central Nervous System Dental Problems
Diseases / Viruses Drugs and Diving
Ear Nose and Throat Problems Endocrine
Eye Problems Female Problems
Fitness and Diving Gastrointestinal Problems
Genito-Urinary Longer Articles
Miscellaneous Psychiatric
Respiratory Problems Skin
Trauma, Surgery and Orthopaedic Probs Which Dive Medical?

Drugs and Diving - Anti-Smoking

Dr Jules Eden, dive medicine specialist and founder of e-med, answers divers' questions - as published in Sport Diver magazine:
Text Search this Page

Q - As a latecomer to diving I've become pretty obsessed with the sport. Having mastered air diving I feel restricted by the 40m depth limit, and would like to take up technical diving so I can get to 40m+, use Trimix, and try wreck and cave diving. But I'm concerned that my medications will hinder my progress. Currently I'm taking Bupropion, which I read can increase seizure risk. I'm also taking Epilim and have just started Olanzapine. Do you think it's safe for me to pursue my ambitions whilst taking these? Please say yes!

A - Er, this is going to disappoint you, but the answer is most likely no. We need a little more information here on why you are taking what you’re taking. Bupropion (aka Zyban) is most widely known as a smoking cessation pill, but was actually developed as an antidepressant. It does potentially increase seizure risk, but actually no more than many other antidepressants. The other two drugs you’re on lead me to believe you have bipolar disorder, a condition where moods cycle between manic highs and depressive lows (hence its previous label “manic depression”). This puts us in a quandary. Drug companies aren’t really interested in what happens to drugs under pressure, so there is usually precious little evidence of their safety in divers. We do know from animal studies that the blood brain barrier becomes more permeable to drugs with depth, so it’s not a big leap to imagine this might occur in humans too. This mix of medications in unpredictable doses, nitrogen narcosis and the inevitable heightened anxiety of a new diving environment could easily tip a previously stable brain into all sorts of bizarre activity. In my view the risk of a potentially fatal accident is too high here.

Q - As a latecomer to diving I've become pretty obsessed with the sport. Having mastered air diving I feel restricted by the 40m depth limit, and would like to take up technical diving so I can get to 40m+, use Trimix, and try wreck and cave diving. But I'm concerned that my medications will hinder my progress. Currently I'm taking Bupropion, which I read can increase seizure risk. I'm also taking Epilim and have just started Olanzapine. Do you think it's safe for me to pursue my ambitions whilst taking these? Please say yes!

A - Er, this is going to disappoint you, but the answer is most likely no. We need a little more information here on why you are taking what you’re taking. Bupropion (aka Zyban) is most widely known as a smoking cessation pill, but was actually developed as an antidepressant. It does potentially increase seizure risk, but actually no more than many other antidepressants. The other two drugs you’re on lead me to believe you have bipolar disorder, a condition where moods cycle between manic highs and depressive lows (hence its previous label “manic depression”). This puts us in a quandary. Drug companies aren’t really interested in what happens to drugs under pressure, so there is usually precious little evidence of their safety in divers. We do know from animal studies that the blood brain barrier becomes more permeable to drugs with depth, so it’s not a big leap to imagine this might occur in humans too. This mix of medications in unpredictable doses, nitrogen narcosis and the inevitable heightened anxiety of a new diving environment could easily tip a previously stable brain into all sorts of bizarre activity. In my view the risk of a potentially fatal accident is too high here.

Q - As part of a "health drive" this year I've decided to quit my 20-a-day habit. Having been a smoker for 30 years I didn't think I'd make it by going cold turkey so I've been using nicotine patches for the last 12 weeks, and (bar one relapse on my birthday) I've not had a cigarette since starting. I'm going on a liveaboard in a couple of weeks and wondered if it's safe to dive with nicotine patches? Don't want to undo all the hard work!

A - I think you can be safely reassured. The nicotine in a patch is not in gaseous form, so pressure won’t have any effect on it. Soaking the patch in saltwater could conceivably modify the rate at which the drug is released or absorbed by the skin, but I doubt whether this effect would be significant. And after 12 weeks, you’re probably nearing the lower dose ranges as well. So congratulations on quitting, the money you’ve saved has probably already covered half the cost of your holiday.

Q - I regularly dive to about 40m and would like to learn technical diving that will include depths of 40m+, nitrox and trimix, and wreck and cave diving. I'm concerned that my medications will have an affect on my diving. I read that Bupropion can increase seizure risk. Will the Lamictal I take for mood cycling counteract the seizure risk? Please advise on anything you know about these drugs and diving. If you have advice on whom else to contact I would appreciate the information. Thank you.

A - I’m a bit concerned about this too. Bupropion is a drug that was originally developed in the States as an antidepressant, but is often used in Europe as an aid to giving up the fags (the name Zyban may be more familiar to some readers). When it was first introduced in 1985, there was a high incidence of people fitting on the maximum standard dose of 600mg. It was withdrawn a year later, and remarketed in 1989 at a lower dose. Anything to claw back all that R&D money… anyway, to my mind this is still a problem, as we all know a seizure underwater is likely to be fatal. Bupropion commonly also causes dry mouth, nausea, tremor and tinnitus – not great for the aspiring technical diver. The other drug you are taking, Lamictal (or lamotrigine), unfortunately has similarly problematic side effects, with the added bonuses of dizziness, blurred vision and headache. It’s an anticonvulsant with particularly good mood stabilising properties, smoothing out the manic peaks and depressive troughs of bipolar disorder sufferers. Authoritative data on the interactions of these two drugs and diving is not available (which is not unusual), but several animal studies have shown that the blood brain barrier becomes more permeable with pressure changes, effectively increasing the dose of drugs that act on the brain hugely. My worry, therefore, is that you have here a potent cocktail of nitrogen, significant depth, and 2 drugs being delivered to your brain in unpredictable doses. If I were you I’d steer clear of all things technical until you come off these medicines.

Q - I have been prescribed a course of Zyban, to help me stop smoking. However, one of the common side-effects listed is light-headedness or dizziness, and I am concerned how this would affect my diving.

I am getting married in five weeks, and my new wife and I will be going on a diving honeymoon to the Maldives. As this falls within the time span of the course of tablets, should I wait until after the honeymoon before starting to take the tablets?

I don't want to start taking the tablets, find out that I do suffer from the side effect, and have to either stop taking them, while on honeymoon, or go to the Maldives and not dive (pure torture!!!!!)

A - It looks like you are going to have to hold onto the tablets and wait until you have finished diving before you take them.

Zyban has been reported to cause dizziness in 10% of the people who take them, but this is not the main reason for not diving whilst taking them.

About one in a thousand takers will have a fit whilst on Zyban. This is a low risk in reality but too high if you are diving as it would probably end in death.

So the current guidelines are that anyone taking Zyban should not dive until the course is finished.

I must say though that to consider stopping smoking during the most stressful time of your life so far is a brave move. Ciggys may cause a lot of medical problems but in that long wait until your speech is over and the worry about which embarrassing part of your life your best man is going to drag up they're not a bad emotional crutch.

So tell your future wife that the doc said to leave it until after the honeymoon or try good old willpower alone.

(other dive medical questions)



   


Copyright © e-med
 

Prescriptions
Diagnosis - available both on-line and off
Advice
Investigations
Referrals
where we are - physically

 

Search e-med Site

 

 

 

The London Diving Chamber
Visit LDC Website

The Midlands Diving Chamber
Visit MDC Website

Tanked Up Magazine, the magazine for scuba divers and dive clubs
Tanked Up Magazine

LDC Training
LDC Training

Diving Chamber Treatment Trust Hyperbaric Oxygen Therapy (HBOT) Charity
Diving Chamber Treatment Trust